Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 342, NWS Blacksburg, VA

June 21, 2011Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 2011, 7:50 PM EDT for Greenbrier County, West Virginia. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2011, 7:50 PM EDT (23:50 UTC)
Expired
Jun 21, 2011, 8:45 PM EDT
In force
55 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:50 PM EDTTSTM WND DMGAlderson, WVTREES FELL INTO DAMAGED HOUSE NEAR THE INTERSECTION OF HICKORY AVENUE AND SPRING STREET
Jun 21, 8:00 PM EDTTSTM WND DMGAlderson, WVSEVERAL TREES DOWN
Jun 21, 8:00 PM EDTTSTM WND DMGS Alderson, WVNUMEROUS LARGE TREES DOWN IN ALDERSON.
Jun 21, 8:15 PM EDTTSTM WND DMGLewisburg, WVTREES DOWN BLOCKING MUDDY CREEK MOUNTAIN ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

003 
WUUS51 KRNK 212350
SVRRNK
WVC025-220045-
/O.NEW.KRNK.SV.W.0342.110621T2350Z-110622T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 PM EDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 845 PM EDT.

* AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH DIAMETER
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF MEADOW
  BLUFF TO ALDERSON...OR ALONG A LINE EXTENDING FROM 7 MILES
  SOUTHWEST OF RUPERT TO ALDERSON...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALDERSON...
  MEADOW BLUFF...
  LEWISBURG...
  MAXWELTON...
  FRANKFORD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3786 8020 3772 8063 3773 8066 3774 8067
      3776 8067 3781 8073 3787 8078 3803 8050
TIME...MOT...LOC 2351Z 236DEG 14KT 3787 8073 3774 8062

$$

DS
2 follow-up statements
418 
WWUS51 KRNK 220018
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
818 PM EDT TUE JUN 21 2011

WVC025-220045-
/O.CON.KRNK.SV.W.0342.000000T0000Z-110622T0045Z/
GREENBRIER WV-
818 PM EDT TUE JUN 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHERN GREENBRIER COUNTY...

AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH
DIAMETER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WILLIAMSBURG TO
LEWISBURG...OR ALONG A LINE EXTENDING FROM 7 MILES EAST OF RUPERT TO
LEWISBURG...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  LEWISBURG...
  WILLIAMSBURG...
  LEWISBURG AIRPORT...
  FRANKFORD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3786 8020 3777 8049 3795 8065 3803 8050
TIME...MOT...LOC 0019Z 250DEG 23KT 3793 8055 3780 8044

$$

DS
186 
WWUS51 KRNK 220045
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 PM EDT TUE JUN 21 2011

WVC025-220055-
/O.EXP.KRNK.SV.W.0342.000000T0000Z-110622T0045Z/
GREENBRIER WV-
845 PM EDT TUE JUN 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GREENBRIER COUNTY
EXPIRES AT 845 PM EDT...

THE SEVERE THUNDERSTORM WARNING HAS EXPIRED. HOWEVER ANOTHER SEVERE 
THUNDERSTORM WARNING HAS BEEN ISSUED FOR A PORTION OF THE PREVIOUS 
WARNING AREA.

LAT...LON 3786 8020 3777 8049 3795 8065 3803 8050
TIME...MOT...LOC 0045Z 250DEG 23KT 3799 8035 3786 8024

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:06 PM EDT, 44 minutes earlier.

Area forecast discussion, Jun 21, 7:06 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT TUE JUN 21 2011

.SYNOPSIS...
SOUTHWESTERLY WINDS WILL KEEP SHOWER AND THUNDERSTORM ACTIVITY IN
THE FORECAST THROUGH THE END OF THE WORKWEEK AS A COLD FRONT
APPROACHES OUR REGION.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
QUITE A BIT OF CUMULUS CLOUDS HAVE FORMED ALONG AND WEST OF THE BLUE
RIDGE...WITH MOSTLY SUNNY SKIES TO THE EAST. WEAK UPPER LEVEL WAVE
MOVING ACROSS HAS PROVIDED ENOUGH LIFT AND MOISTENING ALOFT...WHICH
COMBINED WITH DAYTIME HEATING AND TERRAIN IMPACTS...HAS ALLOWED
THUNDERSTORMS TO START FORMING ACROSS WESTERN AREAS. MLCAPE OF
BETWEEN 2 AND 3K J/KG ACROSS THE CWA. QUITE A BIT OF CAPE IN THE
HAIL GROWTH ZONE AND DECENT DOWNDRAFT CAPE AS WELL. DEEP LAYER
EFFECTIVE SHEAR IS RATHER WEAK TODAY AND THUS ANY ORGANIZATION OF
THE STORMS WILL HAVE TO BE COLD POOL DRIVEN. THIS SHOULD TEND TO
LIMIT THE SEVERITY OF ANY EARLY AFTERNOON STORMS...HOWEVER GIVEN
ABOVE PARAMETERS...STORMS SHOULD STILL BE ABLE TO AT LEAST BRIEFLY
PULSE UP TO SEVERE LIMITS. LESS CONFIDENCE ON HOW FAR EAST THESE
STORMS MAKE IT. HIGH RES MODELS MIXED WITH THEIR SOLUTIONS. THE HRRR
SHOWS THE STORMS MAKING IT ACROSS THE WHOLE CWA AND GIVEN IMPRESSIVE
CAPE VALUES THIS SEEMS POSSIBLE...AND THUS HAVE RAISED POPS. HOWEVER
WEAK SHEAR AND THE RIDGING OVERHEAD MAY ALSO LIMIT EASTWARD EXTENT
OF STORMS...AND THUS WILL HAVE TO MONITOR THIS THROUGH THE AFTERNOON
AND EVENING HOURS.

NEXT ISSUE WILL BE WHAT HAPPENS WITH STORMS CURRENTLY FIRING OVER
NORTHERN ALABAMA AND TENNESSEE. LOCAL WRF AND HRRR BRING WHAT
REMAINS OF THESE STORMS INTO WESTERN AREAS BETWEEN 7 AND 9PM TONIGHT
AND PUSH IT EAST THROUGH MIDNIGHT. AGAIN WITH DEEP LAYER SHEAR
MINIMAL...THESE STORMS SHOULD HAVE A TOUGH TIME ORGANIZING AND
PUSHING INTO OUR AREA. THREAT WILL ALSO DEPEND ON HOW MUCH THESE
AFTERNOONS STORMS ABATE THE INSTABILITY OVER US. IF THEY USE UP MOST
OF IT THEN ANYTHING APPROACHING SHOULD TEND TO WEAKEN...AND FEEL
THIS IS THE MOST LIKELY SOLUTION. BUT WILL HAVE TO WATCH THIS
THROUGH THE EVENING HOURS. WENT CLOSER TO THE WARMER GUIDANCE FOR
TONIGHTS LOWS GIVEN HIGH DEWPOINTS IN PLACE AND EXPECTED MOSTLY
CLOUDY SKY CONDITIONS. MAY HAVE SOME FOG FORMATION TOWARDS MORNING
WHERE IT RAINS TODAY...ESPECIALLY IF WE CAN GET A COUPLE HOURS OF
MOSTLY CLEAR SKIES.

WEDNESDAY WILL BE ANOTHER WARM TO HOT DAY...WITH 850MB TEMPERATURES
SIMILAR TO TODAY...AROUND 19 TO 21C. THUS HIGHS SHOULD BE IN THE
80S IN THE MOUNTAINS...AND LOW TO MID 90S IN THE PIEDMONT. ONE
DIFFERENCE WILL BE THAT WE SHOULD SEE MORE CLOUDS THAN TODAY...THUS
HIGHS WILL BE A LITTLE COOLER THAN TODAY MOST PLACES. GIVEN
THIS...LOWERED FORECASTED HIGHS A COUPLE DEGREES...GOING IN BETWEEN
THE COOLER MET AND WARMER MAV VALUES...WHICH HAS VERIFIED PRETTY
WELL THIS SUMMER.

SHOWER AND THUNDERSTORM THREAT EXISTS AGAIN ON WEDNESDAY. BEST
CHANCE IN THE WEST WHERE ACTIVITY MAY BEGIN DURING THE MORNING
HOURS. SREF PROBABILITIES SHOW HIGH PROBABILITIES BY 18Z IN THE
WEST...WITH A DECENT SHOT OF AT LEAST SOME PRECIP IN THE EAST DURING
THE AFTERNOON. DEEP LAYER SHEAR IS ONCE AGAIN WEAK...ALTHOUGH A
LITTLE STRONGER THAN TODAY. CLOUD COVER SHOULD LIMIT OVERALL
INSTABILITY. BEST SEVERE THREAT APPEARS TO BE TO OUR NORTHWEST WHERE
HIGHER DYNAMICS AND BETTER INSTABILITY EXISTS. THIS SHOWN WELL BY
SREF AND MAV SVR PROBABILITIES. NAM SHOWS MORE UNSTABLE AIR MOVING INTO THE
PIEDMONT BY AFTERNOON...AND THUS MET SVR PROBABILITIES AND POPS ARE HIGHER
THERE. FEEL BEST CHANCE OF THUNDERSTORMS WILL BE IN THE WEST...WHILE
BEST SVR THREAT WOULD BE TO OUR NORTHWEST OF WV AND OHIO...AND IN THE
PIEDMONT IF STORMS ARE ABLE TO CROSS THE BLUE RIDGE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
UPPER TROUGH ACROSS THE MIDWEST WILL SLOWLY TRACK EAST INTO THE
FORECAST AREA THROUGH THIS PERIOD. A FRONTAL BOUNDARY WILL BACKDOOR
IN BY THURSDAY NIGHT.

MODELS DIFFER ON THE SHORTWAVES OUT AHEAD OF THE FRONT AND PRECIP
PLACEMENT. LEANING TOWARD A GFS/ECMWF BLEND WHICH BRINGS ONE
SHORTWAVE ACROSS WED EVENING...THOUGH WILL KEEP POPS IN THE CHANCE
RANGE...HIGHEST IN THE SW. ONCE THAT WAVE PASSES...OP MODELS KEEP
PRECIP AT A MIN AS MAIN THRUST OF LIFT MOVES OFF THE MID ATLANTIC
COAST.

THE MODELS ARE SHOWING LOWER PWATS THU-THU NIGHT...BUT WILL KEEP
POPS LOW TO ACCOUNT FOR THE LEE TROUGH AND SHORTWAVE PASSING BY TO
THE NORTHWEST.

THU NIGHT-FRI...THE FRONT DROPS SOUTH INTO THE AREA WITH WINDS
VEERING TO THE WEST. THIS MAY LEAD TO LESS CHANCE IN THE EAST THU
NIGHT INTO FRIDAY WITH CHANCE POPS MAINLY WEST OF THE BLUE RIDGE.
STILL COULD SEE SOME SCTD CONVECTION FRI AFTN IN THE FAR EAST.

TEMPS THIS PERIOD WILL REFLECT A BLEND OF MAV/MET. WILL SEE SOME
COOLER TEMPS BY THU NIGHT...BUT WILL KEEP HIGHS IN THE 80S BOTH
THU-FRI...CLOSER TO 90 OUT EAST AHEAD OF FRONT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A SLOWLY MOVING UPPER LOW CENTER TRANSITION FROM THE UPPER GREAT
LAKES TO NEW BRUNSWICK CANADA BY EARLY NEXT WEEK. SERIAL SHORTWAVES
PIVOTING AROUND THE LOW WILL RESULT IN PERIODS OF UNSETTLED WEATHER.

HPCGUIDE USED FOR THE MOST OF LONG TERM WITH ONLY SLIGHT
MODIFICATIONS NEEDED TO REFLECT LOCAL CLIMATOLOGICAL BIAS DRIVEN
MAINLY BY TOPOGRAPHY.

FRONT BOUNDARY EXPECTED TO STALL JUST TO THE SOUTH OF THE AREA
FRIDAY NIGHT...THEN BEGIN BUCKLING NORTHWARD AS A WARM FRONT BACK
INTO THE MID ATLANTIC REGION OVER THE WEEKEND. THE EXACT PLACEMENT
OF THE FRONT AND HIGH CENTER IS DIFFERENT DEPENDING ON MODEL CHOICE.
IN GENERAL...THE FRONT EXPECTED TO REMAIN IN CLOSE PROXIMITY
TO/OVER THE AREA SATURDAY INTO SUNDAY...MAINTAINING A GOOD THREAT OF
SHOWERS/THUNDERSTORMS UNTIL FINAL SHORT WAVE SHOULD FORCES COOLER
AND DRIER AIR BACK INTO THE AREA FROM THE NORTH SUNDAY NIGHT INTO
MONDAY. KEPT SOME LIGHT POPS IN THE WESTERN MOUNTAINS ON TUESDAY.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
MULTICELLULAR TSRA CLUSTERS CONTINUE TO PERSIST WITH NEW ACTIVITY
DRIVEN BY OUTFLOW INTO A WEAKLY SHEARED BUT QUITE UNSTABLE
ENVIRONMENT. EXPECT THIS COVERAGE TO GRADAULLY WANE WITH LOSS OF
HEATING BUT WILL STILL HAVE ANOTHER COUPLE OF HOURS OF POTENTIAL
STRONG STORMS AT MOST AIRPORTS WITH GUSTS TO 40 KTS AND IFR IN
HEAVY RAIN AND HAIL. THUS WILL CONTINUE TREND IN CURTAILING MOST
CONVECTION AROUND MIDNIGHT WITH MAINLY LEFTOVER DEBRIS CLOUDS
OVERNIGHT.

FOG WILL ALSO BE A POSSIBILITY DURING THE EARLY MORNING HOURS OF
THURSDAY...ESPECIALLY WHERE RAINFALL OCCURS THIS EVENING. EXPECT
MOSTLY CLOUDY SKIES MOST AREAS TONIGHT...THUS NOT EXPECTING
VISIBILITY DROPS TO BELOW MVFR CONDITIONS. HOWEVER IF CLEARING CAN
OCCUR...MAY HAVE TO WATCH FOR DENSER FOG AROUND LYH...ROA...LWB
AND PERHAPS BCB AND DAN IF ADDED RAINFALL OCCURS IN THE NEXT
COUPLE OF HOURS.

WEDNESDAY SHOULD FEATURE MAINLY VFR CONDITIONS...HOWEVER WITH A
FRONT IN THE VICINITY...WILL LIKELY HAVE MORE AFTERNOON SHOWERS
AND THUNDERSTORMS...WITH BRIEF REDUCTIONS TO IFR/LIFR. THEREFORE
WILL INCLUDE A CB MENTION ACROSS THE EASTERN SITES AND A VCTS/CB
INCLUSION ACROSS THE WEST WHERE BETTER COVERAGE LOOKS POSSIBLE.

JUST HOW FAR SOUTH FRONT MOVES WILL BE THE ISSUE AS WE HEAD INTO
THE END OF THE WEEK INTO THE WEEKEND. CURRENT THOUGHTS ARE THAT
THURSDAY MAY BE OUR DRIEST DAY...WITH THE FRONT STAYING CLOSE
ENOUGH FOR SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY INTO THE
WEEKEND. WILL ALSO HAVE TO WATCH FOR THE USUAL MORNING FOG EACH
MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...MC/NF
NEAR TERM...MC
SHORT TERM...WP
LONG TERM...KK
AVIATION...JH/MC/NF
Hazardous weather outlook, Jun 21, 7:14 PM EDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
714 PM EDT TUE JUN 21 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-222315-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
714 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE EVENING...A
FEW OF WHICH MAY BECOME SEVERE. THE MAIN THREATS WITH THESE
THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SECONDARY
THREATS INCLUDE PERIODS OF HEAVY RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 21, 6:35 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 E BOONES MILL         37.10N 79.85W
06/21/2011  E1.50 INCH       FRANKLIN           VA   PUBLIC

            HAIL FELL ON SAMPLE ROAD.

&&

HYSELL
Local storm report, Jun 21, 7:01 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 NE BURNT CHIMNEY      37.11N 79.82W
06/21/2011  E1.00 INCH       FRANKLIN           VA   STORM CHASER

            ON HIGHWAY 116 WEST OF POST OFFICE

&&

WERT
Local storm report, Jun 21, 7:35 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             4 WNW GRETNA            36.98N 79.43W
06/21/2011  E1.75 INCH       PITTSYLVANIA       VA   PUBLIC

            3149 PITTSVILLE ROAD

&&

WERT
Local storm report, Jun 21, 7:37 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             4 WNW GRETNA            36.98N 79.43W
06/21/2011  E1.25 INCH       PITTSYLVANIA       VA   PUBLIC

            STARTED AS GOLFBALL HAIL AT 700 PM...DIMINISHED IN
            SIZE...BUT BACK UP TO HALF DOLLAR SIZED HAIL AS OF 720 PM

&&

WERT
Local storm report, Jun 21, 7:45 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      ROANOKE                 37.28N 79.96W
06/21/2011                   CITY OF ROANOKE    VA   911 CALL CENTER

            BOTH CAMPBELL ROAD AND BRIGHTON ROAD CLOSED DUE TO
            FLOODING IN THE CITY OF ROANOKE.

&&

JH
Special weather statement, Jun 21, 7:48 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
748 PM EDT TUE JUN 21 2011

VAZ043-044-220015-
HENRY VA-PITTSYLVANIA VA-
748 PM EDT TUE JUN 21 2011

...STRONG THUNDERSTORMS WILL AFFECT HENRY AND PITTSYLVANIA
COUNTIES...

AT 743 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
SOUTHEAST OF MARTINSVILLE CITY TO 3 MILES NORTHWEST OF MAYFIELD...
MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR AXTON AROUND 810 PM AND SANDY RIVER AROUND
815 PM.

LAT...LON 3665 7994 3674 7969 3662 7942 3654 7968

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 5:26 PM EDTSpecial Weather StatementRNKSummers34 min
Jun 21, 5:57 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Monroe, Summers63 min
Jun 21, 6:14 PM EDTSevere Thunderstorm WarningRNKMonroe61 min
Jun 21, 6:50 PM EDTSevere Thunderstorm WarningRNKGreenbrier70 min
Jun 21, 7:16 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Monroe, Summers59 min
Jun 21, 7:31 PM EDTSevere Thunderstorm WarningRNKMonroe59 min
Jun 21, 7:40 PM EDTSevere Thunderstorm WarningRNKGreenbrier65 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.